Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 134, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 6:22 PM CDT for Gove County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 6:22 PM CDT (23:22 UTC)
- Expired
- Jun 20, 2017, 6:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
767
WUUS53 KGLD 202322
SVRGLD
KSC063-202345-
/O.NEW.KGLD.SV.W.0134.170620T2322Z-170620T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
622 PM CDT TUE JUN 20 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Gove County in west central Kansas...
* Until 645 PM CDT
* At 622 PM CDT, a severe thunderstorm was located 13 miles north of
Utica, moving southeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10020 3879 10040 3900 10026 3895 10015
3870 10016
TIME...MOT...LOC 2322Z 293DEG 17KT 3884 10018
HAIL...2.00IN
WIND...60MPH
$$
JRM1 follow-up statement
343
WWUS53 KGLD 202342
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
642 PM CDT TUE JUN 20 2017
KSC063-202352-
/O.EXP.KGLD.SV.W.0134.000000T0000Z-170620T2345Z/
Gove KS-
642 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOVE COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3870 10020 3879 10040 3900 10026 3895 10015
3870 10016
TIME...MOT...LOC 2342Z 293DEG 17KT 3881 10008
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:51 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 20, 5:51 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 451 PM MDT Tue Jun 20 2017 .UPDATE... Issued at 440 PM MDT Tue Jun 20 2017 Based on radar trends/model data, increased rainfall chances more for Gove, Sheridan, Graham counties where thunderstorms are expected to move. Based on the speed of the furthest west storms, the storm activity should be east of Graham and Gove counties by 11 PM CT. There does appear to be a potential for redevelopment to the west around 7 PM CT as the theta-e axis the increases to the northeast. However this higher theta-e axis could be in response to the ongoing storm development. If storms do not redevelop to the west in the next couple of hours, storms will be east of Graham and Gove counties by 9 PM CT. Overnight another much weaker round of storms may move in from the west, mainly north of Highway 36. Any storms that do develop will not be severe and will be east of Red Willow/Norton counties by 8 AM CT. Not too confident this will occur, but wanted to atleast put a mention of rainfall in the forecast. UPDATE Issued at 329 PM MDT Tue Jun 20 2017 Updated forecast for increased thunderstorm and severe storm coverage across the southeastern sections of the forecast area for the next few hours as storms continue to develop and move generally east southeastward. && .SHORT TERM...(This evening through Wednesday) Issued at 1259 PM MDT Tue Jun 20 2017 The forecast concerns in the short term period are the hot daytime temperatures and the potential for some storms to become severe as isolated to scattered thunderstorms develop and progress across the eastern sections of the area during the afternoon and evening hours today and again on Wednesday. Afternoon high temperatures approaching the century mark with dewpoints across the eastern half of the forecast area in the lower 60s will produce an unstable atmosphere east of a line from Tribune, KS to McCook, NE, CU developing across southwest and west central KS along and east of a surface trough will spread across north central KS with scattered thunderstorms expected across the area by mid afternoon. Some storms are expected to become severe during the late afternoon and evening with large hail and damaging winds. Overnight low temperatures stay in the lower 70s around the Hill City area with lows in the lower to mid 60s across far eastern Colorado tonight. Temperatures warm quickly again on Wednesday morning with afternoon high temperatures expected around the century mark east of the Colorado border area with upper 90s across far eastern Colorado. The surface trough remains in place over the forecast area with storm expected to again develop along and east of the surface trough in the area of greater moisture and instability during the afternoon. Scattered thunderstorms will again move across mainly the eastern sections of the forecast area through the evening hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 140 PM MDT Tue Jun 20 2017 Wednesday night: Strong to severe storms will continue to be possible for eastern portions of the area through the evening, coming to an end before midnight. Lows will be in the mid to upper 60s for most areas. Thursday: Chance of strong to severe storms during the afternoon and evening across much of the CWA for Thursday. SPC is currently highlighting most of the Central High Plains under a Slight Risk for severe weather. Damaging winds look to be the biggest risk with DCAPE values between 1000-2000 J/kg. A chance of showers and storms continues through the overnight. Friday-Tuesday: Global models still differ on timing of cold air infiltration into the area. 12Z GFS MOS Guidance shows Saturday night and Sunday as the coolest period, whereas the ECMWF MOS has Saturday into Saturday night as the coolest time frame. Until there is better agreement and consistency in the models, will continue to take a blend of the two into Monday. This period looks to be somewhat wet with chances of rain and thunderstorms each day. Looking at model soundings, it is possible we will see another round of strong to severe storms on Monday. Tuesday looks to be dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1131 AM MDT Tue Jun 20 2017 There may be isolated thunderstorms in the area, storms should not be part of the prevailing conditions at either MCK or GLD. VFR conditions are therefore expected at GLD and MCK through the TAF period with a strong low level southerly jet to develop overnight. This southerly jet will produce low level wind shear at MCK and GLD between 05Z-13Z with winds a few hundred feet off the surface out of the south at 40kts while surface winds will be 10-12kts out of the south southeast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...LOCKHART LONG TERM...SME AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1103 AM MDT Tue Jun 20 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska as scattered thunderstorms develop and move eastward this afternoon and evening. The primary threats during the afternoon will be damaging winds with a transition to damaging winds and large hail with localized heavy rain during the late afternoon and evening east of a line from Leoti, Kansas to Norton, Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a possibility of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening. Damaging winds and large hail will be the main threats. Locally heavy rainfall may also produce isolated flash flooding. Another round of severe thunderstorms is possible again Thursday afternoon through Thursday night across the central high plains region. Damaging winds and large hail are the main threats. Locally heavy rainfall and an increased threat for flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 20, 5:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL ANGELUS 39.19N 100.69W
06/20/2017 E1.25 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR.
&&
RHUSTEDLocal storm report, Jun 20, 6:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL TASCO 39.35N 100.29W
06/20/2017 E1.25 INCH SHERIDAN KS PUBLIC
DELAYED REPORT. ESTIMATED SIZED FROM SOCIAL MEDIA
PICTURE. HAIL LASTED AROUND 15 MIN.
&&
CLTLocal storm report, Jun 20, 6:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL MENLO 39.36N 100.72W
06/20/2017 M1.25 INCH THOMAS KS TRAINED SPOTTER
A FEW QUARTER AND HALF DOLLAR SIZED HAIL, MOSTLY DIME AND
NICKEL HAIL. STILL HAILING, NO RAIN.
&&
CLTSpecial weather statement, Jun 20, 6:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM CDT TUE JUN 20 2017
KSZ029-202345-
Gove KS-
613 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
645 PM CDT...
At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Gove to 12 miles north of
Pendennis to 8 miles southwest of Collyer. Movement was south at 20
mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
These storms will remain over mainly rural areas of southeastern Gove
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3870 10060 3891 10059 3899 10032 3896 10015
3870 10015
TIME...MOT...LOC 2313Z 350DEG 16KT 3889 10050 3883 10033 3892 10019
JRMSpecial weather statement, Jun 20, 6:14 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM CDT TUE JUN 20 2017
KSZ003-202330-
Decatur KS-
614 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR COUNTY UNTIL
630 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jennings, or 15 miles southeast of Oberlin, moving south at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Jennings and Dresden.
LAT...LON 3958 10043 3974 10043 3977 10020 3963 10018
3958 10018
TIME...MOT...LOC 2314Z 350DEG 16KT 3969 10030
JRMSpecial weather statement, Jun 20, 6:19 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM CDT TUE JUN 20 2017
KSZ014-015-202330-
Sheridan KS-Thomas KS-
619 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 630 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rexford, or 16 miles northwest of Hoxie, moving southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Rexford, Menlo and Seguin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.
LAT...LON 3926 10062 3940 10088 3957 10077 3957 10076
3950 10046
TIME...MOT...LOC 2319Z 296DEG 18KT 3945 10072
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:56 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Jun 20, 3:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jun 20, 3:08 PM CDT | Special Weather Statement | GLD | Sheridan | 22 min |
| Jun 20, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| Jun 20, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jun 20, 3:46 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Jun 20, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
| Jun 20, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 33 min |
| Jun 20, 4:10 PM CDT | Special Weather Statement | GLD | Logan | 20 min |
| Jun 20, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 33 min |
| Jun 20, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 57 min |
| Jun 20, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 45 min |
| Jun 20, 4:50 PM CDT | Special Weather Statement | GLD | Wichita | 10 min |
| Jun 20, 4:52 PM CDT | Special Weather Statement | GLD | Gove | 8 min |
| Jun 20, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 57 min |
| Jun 20, 5:08 PM CDT | Special Weather Statement | GLD | Wichita | 22 min |
| Jun 20, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 19 min |
| Jun 20, 5:20 PM CDT | Special Weather Statement | GLD | Sheridan | 10 min |
| Jun 20, 5:26 PM CDT | Special Weather Statement | GLD | Sheridan | 19 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 17 min |
| Jun 20, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jun 20, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 37 min |
| Jun 20, 5:57 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
| Jun 20, 6:13 PM CDT | Special Weather Statement | GLD | Gove | 32 min |
| Jun 20, 6:14 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| Jun 20, 6:19 PM CDT | Special Weather Statement | GLD | Sheridan | 11 min |
| Jun 20, 6:36 PM CDT | Special Weather Statement | GLD | Sheridan | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.